The complete guide for hypoglycemic Patients


A close up of a cell phone

Symptoms of a hypoglycemic attack vary depending on how low the blood sugar level becomes. Some people may experience shakiness, sweating, dizziness, or lightheadedness. Others may feel nervous or irritable, have a headache, or have trouble concentrating. In some cases, a person may have slurred speech or even lose consciousness.

Some people become concerned when they feel symptoms of a hypoglycemic episode because it often occurs when they haven’t eaten in a while. But these symptoms should not be mistaken for hunger. It’s important to note that people with diabetes can experience a hypoglycemic attack even if their blood sugar level is not low.

The body uses blood sugar, also known as glucose, for energy:

A cellphone on a table

Glucose comes from the foods we eat and is stored in the liver and muscles for future use. It’s then used by the cells in our bodies to produce energy for everything we do – from brushing our teeth to running a marathon. If a person’s glucose level becomes too low, the cells in the body do not have enough fuel to function properly.

A hypoglycemic attack is most likely to occur when a person with diabetes injects insulin and skips a meal or exercises more than usual without eating enough food to compensate for the added activity. In some cases, a hypoglycemic attack can also be brought on by illness or infection, especially if the person is vomiting often.

Some people who have hypoglycemic attacks feel symptoms of low blood sugar within 30 minutes after eating. Others may not notice symptoms for several hours after they eat. Symptoms usually subside in an hour or two. However, occasionally, symptoms may linger for several hours before going away.

People with diabetes should know how to prevent hypoglycemia:

A hand holding a cellphone

It is important that they understand the hazards of delayed or missed medication doses, especially if they are sick or not feeling well. People with diabetes need to be aware of their blood sugar level and report any lows right away. Those who experience severe or recurrent attacks should talk to their doctor.

A person experiencing a hypoglycemic attack needs immediate treatment to restore the blood sugar level to normal. The best way to avoid a hypoglycemic attack is for a person with diabetes to carefully monitor their glucose levels and follow a healthy eating plan that includes five or more servings of grains or starch daily.

People with diabetes should always carry a form of quick-acting sugar with them; such as glucose tablets, hard candy, juice, or another source of sugar in case symptoms do not resolve after eating and additional insulin has not been taken. It is important to speak with a doctor before treating a low blood sugar episode on one’s own.

An insulin overdose is when too much insulin has been injected into the body. This leads to blood sugar falling way too low, also known as hypoglycemia. This can happen to people with diabetes who mistakenly inject more insulin than they need for their current food intake, misjudge how much carbohydrate is in a meal or snack, exercise more than usual, or delay a meal.

Subscribe to our monthly Newsletter
Subscribe to our monthly Newsletter